Arizona, 2014Flash Flood and Hail in Arizona, July 8, 2014
July 8, 2014 · NWS FGZ · 3 events in 1 county or zone
A thunderstorm produced very heavy rainfall and vast quantities of hail up in an inch in diameter. The hail floated and piled several feet deep.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm produced very heavy rainfall and vast quantities of hail up in an inch in diameter. The hail floated and piled several feet deep.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 8, 3:20 PM MST, 10 minutes earlier.
Area forecast discussion, Jul 8, 3:20 PM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
320 PM MST TUE JUL 8 2014
.SYNOPSIS...
A MOIST AND UNSTABLE AIR MASS WILL REMAIN ACROSS ARIZONA THROUGH
THURSDAY...BRINGING DAILY SHOWERS AND THUNDERSTORMS. FOR FRIDAY AND
SATURDAY...DRIER MORE STABLE AIR IS EXPECTED ACROSS NORTHWESTERN
ARIZONA LEADING TO ISOLATED STORMS THERE. ELSEWHERE NUMEROUS STORMS
TO CONTINUE EACH AFTERNOON AND EVENING.
&&
.DISCUSSION...
STRONG THUNDERSTORMS HAVE OCCURRED THIS AFTERNOON ACROSS YAVAPAI
COUNTY WITH REPORTS OF HAIL UP TO 3/4 INCH AND MEASURED RAINFALL
APPROACHING 2 INCHES. HIGH LEVEL CLOUD COVER DID SLOW CONVECTION
ACROSS COCONINO COUNTY...BUT THIS HAS PUSHED NORTHEASTWARD AND
STRONG STORMS ARE FORECAST FOR THIS EVENING HERE...WITH
DEVELOPED STORMS MOVING FROM SOUTH TO NORTH.
THE GFS MODELS SHOW MONSOONAL MOISTURE TO REMAIN IN PLACE ACROSS
NORTHERN ARIZONA THROUGH THURSDAY AND MADE FEW CHANGES TO THE
WEDNESDAY AND THURSDAYS FORECAST. ON FRIDAY...DRIER MORE STABLE AIR
IS SHOWN TO MOVE ACROSS NORTHWEST ARIZONA AND THUNDERSTORM COVERAGE
WAS MADE ISOLATED FOR AREAS NORTH OF A LINE FROM ASH FORK TO
KAYENTA. AREAS SOUTH OF THIS LINE SHOULD CONTINUE TO SEE SCATTERED
TO NUMEROUS STORMS EACH DAY THROUGH AT LEAST SUNDAY.
&&
.AVIATION...FOR THE 00Z PACKAGE...NMRS SHRA/TSRA THIS EVENING WILL
DECREASE IN COVERAGE AFTER 04Z. EXPECT SCT SHRA/TSRA WITH ISOLD MVFR
VSBY/CIGS CONTINUING UNTIL 09Z. NUMRS SHRA/TSRA WILL REDEVELOP AFTER
18Z...MOST NUMEROUS OVER HIGHER TERRAIN. AVIATION DISCUSSION NOT
UPDATED FOR AMENDMENTS.
&&
.FIRE WEATHER...AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO BE LIKELY ACROSS NORTHERN ARIZONA THROUGH THURSDAY...AS
DEEP MONSOON MOISTURE PERSISTS ACROSS THE AREA. EXPECT HEAVY RAIN
WITH THE STRONGER STORMS.
FRIDAY THROUGH SUNDAY...A TROUGH NEAR THE WEST COAST WILL PUSH
SOMEWHAT DRIER AIR OVER THE AREA ON FRIDAY THROUGH THE WEEKEND. A
DECREASE IN THUNDERSTORM COVERAGE IS EXPECTED...MOST NOTABLE ACROSS
NORTHWEST ARIZONA.
.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.........DL
AVIATION.......BAK
FIRE WEATHER...BAK
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 8, 8:17 AM MST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
817 AM MST TUE JUL 8 2014
AZZ004>018-037>040-090715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
817 AM MST TUE JUL 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.
.DAY ONE...TODAY AND TONIGHT AND TONIGHT
A MOIST AND UNSTABLE WILL REMAIN IN PLACE ACROSS ARIZONA TODAY.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP BY LATE
MORNING ACROSS THE HIGHER TERRAIN AND MOVE INTO LOWER ELEVATIONS
THIS AFTERNOON AND EVENING. STEERING WINDS ALOFT WILL FORCE MOST
STORMS TOWARD THE NORTH TODAY.
THE HIGHEST STORM COVERAGE WILL LIKELY OCCUR ACROSS YAVAPAI...
COCONINO...AND NORTHERN GILA COUNTIES...WITH MORE SCATTERED ACTIVITY
IN NAVAJO AND APACHE COUNTIES NORTH OF THE MOGOLLON RIM AND WHITE
MOUNTAINS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
EXPECT AN ACTIVE PERIOD OF DAILY SHOWERS AND THUNDERSTORMS FOR
MUCH OF THE WEEK...WITH AN ENHANCED THREAT OF LOCALIZED FLOODING
DUE TO OCCASIONALLY HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Event by event
1 heavy rain, 1 hail, 1 flash flood. Local standard time, as filed.
Heavy Rain, Coconino
- When
- July 8, 3:30 PM MST to 5:00 PM MST
- Where
- Coconino County, 3 mi NNE of (Flg)flagstaff Arpt to 11 mi NNE of (Flg)flagstaff Arpt
- Reported by
- Newspaper
- Coordinates
- 35.170, -111.650
Up to 2.60 inches of rain fell over the northeast side of Flagstaff in an hour and a half. Large quantities of hail also fell. Both the water and floating hail caused flash flooding that impacted over 30 homes. Route 66 and the railroad in east Flagstaff were closed because of the water and hail.
Hail, Coconino
- When
- July 8, 4:00 PM MST to 5:00 PM MST
- Where
- Coconino County, 10 mi NNE of (Flg)flagstaff Arpt to 3 mi NNE of (Flg)flagstaff Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.264, -111.602
A thunderstorm produced copious amounts of hail up to one inch in diameter. The hail, without drifting, was up to three inches deep in places. Heavy rain...up to 2.60 inches...caused the hail to float and flow down streets. The hail drifted to over three feet deep in places.
Flash Flood, Coconino
- When
- July 8, 4:00 PM MST to 6:00 PM MST
- Where
- Coconino County, 3 mi NNE of (Flg)flagstaff Arpt to 10 mi NE of (Flg)flagstaff Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.170, -111.650
Heavy rain and floating hail caused flash flooding in east Flagstaff. At least 30 homes were impacted, Route 66 was closed, the railroad was closed, and neighborhood roads were closed.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New York, July 8 to 9, 20144 deaths · $1.1 million · EF2 · 29 events
- Damaging Winds in Maryland, July 8, 20141 death · 8 injured · $16,000 · 55 kt wind · 16 events
- Tornado and Damaging Winds in Pennsylvania, July 8, 2014$57,000 · EF2 · 35 events
- Tornado and Hail in West Virginia, July 8, 20141 injured · $944,000 · EF1 · 35 events
- Damaging Winds in New York, July 8, 2014$818,000 · 57 kt wind · 60 events
- Tornadoes and Damaging Winds in West Virginia, July 8, 20142 injured · $355,000 · EF1 · 24 events
- Tornado and Hail in Pennsylvania, July 8, 2014$212,000 · EF1 · 42 events
- Tornadoes and Damaging Winds in Pennsylvania, July 8, 2014$415,000 · EF1 · 17 events
- Damaging Winds and Lightning Strikes in Pennsylvania, July 8, 20142 injured · $177,000 · 61 kt wind · 31 events
- Hail and Damaging Winds in Vermont, July 8, 2014$704,000 · 60 kt wind · 16 events
- Tornadoes and Damaging Winds in Ohio, July 8, 2014$329,000 · EF1 · 7 events
- Flash Flooding and Hail in Arkansas, July 8 to 9, 2014$605,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535018, 535014, 535022.